Warfarin poisoning with delayed rebound toxicity

Berling, Ingrid, Mostafa, Ahmed, Grice, Jeffrey E., Roberts, Michael S. and Isbister, Geoffrey K. (2017) Warfarin poisoning with delayed rebound toxicity. Journal of Emergency Medicine, 52 2: 194-196. doi:10.1016/j.jemermed.2016.05.068


Author Berling, Ingrid
Mostafa, Ahmed
Grice, Jeffrey E.
Roberts, Michael S.
Isbister, Geoffrey K.
Title Warfarin poisoning with delayed rebound toxicity
Journal name Journal of Emergency Medicine   Check publisher's open access policy
ISSN 0736-4679
2352-5029
Publication date 2017-02-01
Year available 2016
Sub-type Article (original research)
DOI 10.1016/j.jemermed.2016.05.068
Open Access Status Not yet assessed
Volume 52
Issue 2
Start page 194
End page 196
Total pages 3
Place of publication Philadelphia, PA, United States
Publisher Elsevier
Language eng
Abstract Intentional poisoning with warfarin is not the same as over-anticoagulation, for which guidelines exist. The coagulopathy resulting from a warfarin overdose is reversed with vitamin K1, the dose and timing of which is often guided by experience with the management of over-anticoagulation with warfarin therapy, rather than acute overdose.

We report a case of a 50-year-old man who ingested an unknown amount of his warfarin, venlafaxine, and paracetamol. He presented with an international normalized ratio (INR) of 2.5, which steadily increased over 24 h to 7, despite receiving an initial 1 mg of vitamin K1. He was then treated with 5 mg vitamin K1, and once the INR returned to 4.5, 40 h post ingestion, he was discharged home. He was also treated with a full course of acetylcysteine for the paracetamol overdose. The following day his INR rebounded to 8.5 and he suffered a spontaneous epistaxis requiring readmission; he was treated with low titrated doses of vitamin K1. The warfarin concentration was 74.6 μg/mL 26 h post ingestion and decreased to 3.7 μg/mL over 72 h. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Our case highlights the risk of a rebound elevated INR even 3 days after acute warfarin overdose despite treatment with vitamin K1. Understanding the pharmacokinetics of vitamin K1 in comparison with warfarin, repeat INR testing, and continued treatment with oral vitamin K1 may help avoid complications of rebound coagulopathy in warfarin overdose.
Formatted abstract
Background Intentional poisoning with warfarin is not the same as over-anticoagulation, for which guidelines exist. The coagulopathy resulting from a warfarin overdose is reversed with vitamin K1, the dose and timing of which is often guided by experience with the management of over-anticoagulation with warfarin therapy, rather than acute overdose. Case Report We report a case of a 50-year-old man who ingested an unknown amount of his warfarin, venlafaxine, and paracetamol. He presented with an international normalized ratio (INR) of 2.5, which steadily increased over 24 h to 7, despite receiving an initial 1 mg of vitamin K1. He was then treated with 5 mg vitamin K1, and once the INR returned to 4.5, 40 h post ingestion, he was discharged home. He was also treated with a full course of acetylcysteine for the paracetamol overdose. The following day his INR rebounded to 8.5 and he suffered a spontaneous epistaxis requiring readmission; he was treated with low titrated doses of vitamin K1. The warfarin concentration was 74.6 μg/mL 26 h post ingestion and decreased to 3.7 μg/mL over 72 h. Why Should an Emergency Physician Be Aware of This? Our case highlights the risk of a rebound elevated INR even 3 days after acute warfarin overdose despite treatment with vitamin K1. Understanding the pharmacokinetics of vitamin K1 in comparison with warfarin, repeat INR testing, and continued treatment with oral vitamin K1 may help avoid complications of rebound coagulopathy in warfarin overdose.
Keyword Overdose
Poisoning
Vitamin K1
Warfarin
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status UQ

Document type: Journal Article
Sub-type: Article (original research)
Collections: HERDC Pre-Audit
UQ Diamantina Institute Publications
Admin Only - UQCCR
Admin Only - UQ Diamantina Institute
 
Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 0 times in Thomson Reuters Web of Science Article
Scopus Citation Count Cited 0 times in Scopus Article
Google Scholar Search Google Scholar
Created: Tue, 21 Feb 2017, 00:20:20 EST by Web Cron on behalf of Learning and Research Services (UQ Library)